Alert archive / Arkansas / Flash Flood Warnings in 2008

Flash Flood Warning 110, NWS Memphis, TN

June 13, 2008Clay County, Greene County, Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this flash flood warning at Jun 13, 2008, 7:17 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2008, 7:17 PM CDT (00:17 UTC)
Expired
Jun 13, 2008, 10:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:45 PM CDTFLASH FLOODPiggott, ARSIDE STREETS FLOODED IN PIGGOTT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 140017
FFWMEG
ARC021-055-MOC069-155-140315-
/O.NEW.KMEG.FF.W.0110.080614T0017Z-080614T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
717 PM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 1015 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLCOMB...
  CLARKTON...CAMPBELL...ST. FRANCIS...POLLARD...PIGGOTT...MCDOUGAL
  AND HICKORIA.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3649 8995 3639 8997 3639 8978 3644 8974
      3643 8970 3641 8967 3641 8964 3630 8962
      3618 9030 3614 9066 3645 9047 3652 8996
TIME...MOT...LOC 0017Z 180DEG 0KT 3637 9016

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:25 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 13, 3:25 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT FRI JUN 13 2008

.DISCUSSION...

WARM AND HUMID AIRMASS REMAINS OVER THE MIDSOUTH THIS
AFTERNOON...WITH TEMPERATURES IN THE UPPER 80S/LOWER 90S WHERE IT
HASNT RAINED YET AND DEWPOINTS IN THE LOWER 70S. AS A
RESULT...AIRMASS HAS BECOME VERY UNSTABLE WITH SBCAPES BETWEEN
2500-3000 AND LI/S BETWEEN -4 AND -6. NUMEROUS PULSE
TYPE/DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
PARTS OF NORTH MISSISSIPPI AND WEST TENNESSEE THROUGH THE EARLY
EVENING HOURS.

UPPER LEVEL RIDGE WHICH HAS BEEN IN CONTROL OF THE MIDSOUTH WEATHER
WILL BEGIN TO WEAKEN SOME AS UPPER LEVEL SYSTEM CONTINUES TO MOVE
ACROSS THE NORTHERN PLAINS. THIS WILL ALLOW A WEAK FRONTAL BOUNDARY
TO APPROACH THE MIDSOUTH FROM THE NORTHWEST. ABUNDANT INSTABILITY
AND STRONGER WINDS ALOFT WILL BE PRESENT AS THE BOUNDARY ENTERS THE
NORTHERN AREAS OF THE MIDSOUTH...SO A FEW STRONG TO SEVERE STORMS
CANNOT BE RULED OUT. HOWEVER...WOULDNT BE SURPRISED TO SEE
ADDITIONAL DEVELOPMENT SOUTH OF THIS AREA AS NUMEROUS OUTFLOW
BOUNDARIES FROM DIURNAL CONVECTION MAY SERVE AS A RENEWED FOCUS FOR
THUNDERSTORM DEVELOPMENT AS BOUNDARY SAGS TO THE SOUTH. RETAINED THE
LIKELY POPS ACROSS THE NORTH/NORTHWEST AND TAPERED OFF TO SLIGHT
CHANCES OVER FAR SOUTHEAST AREAS.

THE FRONT WILL CONTINUE TO WEAKEN AS IT CONTINUES TO DRIFT SOUTH
ACROSS THE REGION ON SATURDAY. SHOWER AND THUNDERSTORM ACTIVITY
WILL SHIFT TO NORTH MISSISSIPPI SATURDAY AS AIRMASS WILL REMAIN
UNSTABLE.  SOMEWHAT DRIER AIR WILL MOVE INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL... AND PARTS OF WEST
TENNESSEE...WHICH WILL END SHOWER AND THUNDERSTORM ACTIVITY OVER
THESE PARTS.

THE ENTIRE FORECAST AREA WILL BE RAIN-FREE ON SUNDAY AS HIGH
PRESSURE AND WEAK RIDGING SETTLES BACK ACROSS THE REGION.
TEMPERATURES WILL CLIMB INTO THE LOWER 90S UNDER MOSTLY SUNNY
SKIES.

HEADING INTO THE NEXT WEEK...NORTHWEST FLOW WILL DEVELOP ACROSS THE
MIDSOUTH AS SOUTHWEST RIDGE AND EASTERN CONUS TROUGH BECOMES
ESTABLISHED. THIS WILL ALLOW FOR FAST MOVING DISTURBANCES TO QUICKLY
DIVE SOUTHEAST ACROSS THE FORECAST AREA. INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THROUGHOUT THE COURSE OF
NEXT WEEK...BUT TIMING EACH INDIVIDUAL QUICK MOVING IMPULSE WILL BE
DIFFICULT TO RESOLVE THIS FAR OUT. FIRST DISTURBANCE APPEARS TO DROP
DOWN ON MONDAY MORNING WITH ANOTHER IMPULSE ON TUESDAY. NOT TOO
CONFIDENT AT THIS TIME AS THERE EXISTS SOME TIMING AND STRENGTH
ISSUES BETWEEN THE GFS AND EURO. POPS IN THE EXTENDED WILL MOST
LIKELY HAVE TO BE REFINED IN SUBSEQUENT FORECASTS AS MODEL
DISCREPANCIES WILL HOPEFULLY BE RESOLVED. THEREFORE...ONLY SLIGHT
END POPS WERE MAINTAINED THROUGHOUT THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  89  70  94 /  50  30  10  10
MKL  70  88  63  91 /  60  30  10  10
JBR  70  89  65  93 /  60  20  10  10
TUP  71  88  67  92 /  30  50  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

TAB

In the hours before

Special weather statement, Jun 13, 1:26 PM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CDT FRI JUN 13 2008

TNZ055-131915-
DECATUR TN-
126 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  DECATUR COUNTY IN TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES SOUTHWEST OF DECATURVILLE AT 126 PM
CDT...MOVING NORTHEAST AT 14 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 PM CDT.
Special weather statement, Jun 13, 1:30 PM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT FRI JUN 13 2008

MSZ004-005-131900-
ALCORN MS-TIPPAH MS-
130 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES SOUTHWEST OF THEO AT 130 PM CDT...
MOVING NORTHEAST AT 21 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN ALCORN AND TIPPAH COUNTIES...INCLUDING THE CITY OF
CORINTH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 200 PM CDT.
Local storm report, Jun 13, 2:02 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HEAVY RAIN       OLIVE BRANCH            34.95N 89.83W
06/12/2008  E1.75 INCH       DESOTO             MS   EMERGENCY MNGR

            A WAREHOUSE ROOF COLLAPSED ON HIGHWAY 305 JUST SOUTH OF
            HIGHWAY 78. DOPPLER RADAR ESTIMATED 1.75 INCHES OF RAIN
            IN 15 MINUTES.

0258 PM     TSTM WND DMG     OLIVE BRANCH            34.95N 89.83W
06/12/2008                   DESOTO             MS   TRAINED SPOTTER

            APPROXIMATELY 17 TREES SNAPPED IN OLIVE BRANCH.

0415 PM     FLASH FLOOD      PITTSBORO               33.94N 89.34W
06/12/2008                   CALHOUN            MS   LAW ENFORCEMENT

            WIDESPREAD FLOODING IN PITTSBORO. WATER REPORTED IN LOCAL
            JAIL.

&&

MBS
Special weather statement, Jun 13, 2:13 PM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT FRI JUN 13 2008

MSZ006-009-132015-
TISHOMINGO MS-PRENTISS MS-
213 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF BURTON AT 213 PM CDT...MOVING
NORTHEAST AT 19 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE CITY OF
IUKA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jun 13, 6:31 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT FRI JUN 13 2008

ARZ009-MOZ113-140015-
CLAY AR-DUNKLIN MO-
631 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM MALDEN TO 4 MILES WEST OF GREENWAY
AT 631 PM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...MALDEN AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 6:54 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT FRI JUN 13 2008

TNZ003-140015-
WEAKLEY TN-
654 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF CRONANVILLE AT 654 PM
CDT...MOVING EAST AT 21 MPH.

PEOPLE IN WEAKLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:20 PM CDTAreal Flood AdvisoryMEGMississippi3 hr
Jun 13, 10:14 PM CDTAreal Flood AdvisoryMEGMississippi3 hr
Jun 13, 10:19 PM CDTSevere Thunderstorm WarningMEGCrittenden56 min
Jun 13, 10:50 PM CDTAreal Flood AdvisoryMEGCrittenden115 min

Nearby

Flash Flood Warnings in Arkansas, 2008Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.